Tornadoes · United States · Oklahoma · 2008

EF0 tornado, Crowder to Mc Alester, Oklahoma, May 10, 2008

From Crowder to Mc Alester, this EF0 tornado ran 0.1 miles across Pittsburg County on May 10, 2008, touching down at 5:21 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2008
Touchdown
5:21 PM CDT (22:21 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Pittsburg County
Touchdown point
35.077, -95.670
Lift-off point
35.077, -95.670
Record number
0805101621-01

What the Weather Service recorded

Elevated severe thunderstorms containing large hail developed north of a warm front that was moving slowly northward across eastern Oklahoma and west central Arkansas during the morning and early afternoon of the 10th. ||Another round of severe thunderstorms developed late in the afternoon as a dry line approached the area from the west. Extreme instability and strong vertical wind shear resulted in the development of long-lived supercell thunderstorms that moved across eastern Oklahoma and northwestern Arkansas during the late afternoon and evening. Several of these supercells became tornadic and a few produced long-lived damaging tornadoes. ||One such supercell developed and moved along the Oklahoma-Kansas border and then into southwestern Missouri. This storm produced a tornado in northeastern Craig County OK that remained on the ground for 29 miles in Oklahoma, continued for about 31 miles in Newton County MO, and finally dissipated about 15 miles into Barry County MO. It produced EF-4 damage in several locations, including Picher, a small town in north-central Ottawa County OK. Twenty-one fatalities, over 350 injuries, and an estimated $60 million in property damage resulted from this tornado in Oklahoma and Missouri. Six of the fatalities and about 150 injuries occurred in Picher OK.||Other strong tornadoes developed and moved across portions of Pittsburg and Latimer Counties. A EF-2 tornado was on the ground for about eight miles west of McAlester, damaging numerous homes in its path. Another EF-2 tornado developed southwest of Hartshorne in Pittsburg County and moved 19 miles before dissipating just east of Yanush in Latimer County. Four injuries resulted from that tornado and numerous homes were severely damaged or destroyed.

A tornado formed and dissipated over Lake Eufaula. Several people witnessed this tornado including storm chasers affiliated with Tulsa television stations and fishermen on the lake.

A tornado damaged trees just southwest of town. It was filmed by a helicopter crew from KFOR-TV in Oklahoma City and was witnessed by the public.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 10, 4:56 PM CDT, 25 minutes earlier.

Area forecast discussion, May 10, 4:56 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT MAY 10 2008

.MESOSCALE UPDATE...
NEW CONVECTION IS DEVELOPING ACROSS EASTERN
OKLAHOMA NOW IN A ZONE OF LOW-LEVEL CONFLUENCE
THAT IS ACTING AS A WEAK DRY LINE.  THE STORMS
ARE IN AN AXIS OF EXTREME INSTABILITY OF
SURFACE-BASED CAPE OF UP TO 4000 J/KG AND LIFTED
INDEX VALUES OF -13.  DEEP-LAYER SHEAR IS STRONG
AND GIVEN THE WEAK L0W-LEVEL FORCING AND ORIENTATION
OF THE SHEAR...THE CELLS ARE EXPECTED TO BECOME
SUPERCELLS.  HOWEVER WITH THEIR CURRENT MOTIONS...
STORM-RELATIVE HELICITES ARE ONLY NEAR 100 M2/S2.
ALSO HODOGRAPHS SHOW A WEAKNESS IN THE MID-LEVEL
STORM-RELATIVE FLOW...SO TORNADO POTENTIAL SEEMS
RATHER LIMITED AT THIS TIME...BUT CELLS THAT
CAN BECOME SUSTAINED WILL HAVE A VERY LARGE HAIL
POTENTIAL.  THE CELLS ARE STILL FIGHTING SYNOPTIC
SCALE DOWNWARD MOTION IN THE WAKE OF THE EARLIER
ACTIVITY.

AT 4PM PRESSURE RISES AND SURFACE WIND GUSTS
INDICATE THE COLD FRONT IS BEGINNING ITS SURGE
AND AS IT REACHES THE BACK EDGE OF THE MOISTURE
A SQUALL LINE OF SOME EXTENT IS EXPECTED TO
FORM WITH ENHANCED WIND DAMAGE POTENTIAL.

...NOTE PREVIOUS MESOSCALE AFD WAS STUCK IN TRANSMISSION
AND WAS ACTUALLY WRITTEN AROUND 345 PM INSTEAD OF THE
INDICATED 443 PM...

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 10 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 10, 4:43 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
443 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS LIKELY WITH A FEW TORNADOES POSSIBLE THIS
   AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
        AREA...EAST OF A BARTLESVILLE...TULSA...MCALESTER LINE
        ONSET...ONGOING.

	AREA AT GREATEST RISK...I40 CORRIDOR.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
        AREA...EAST OF A BARTLESVILLE...TULSA...MCALESTER LINE
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE DRY LINE
CURRENTLY LOCATED NEAR BARTLESVILLE...EXTENDING SOUTH THROUGH
TULSA TO WEST OF MCALLISTER. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND RAPIDLY INTENSIFY THROUGH THE EARLY
EVENING HOURS AS THE ATMOSPHERE REMAINS VERY UNSTABLE. WITH STRONG
DEEP LAYER SHEAR PRESENT...SUPERCELLS THUNDERSTORMS ARE LIKELY
WITH THE THREAT FOR VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND
ISOLATED TORNADOES.  THE SEVERE WEATHER THREAT IS EXPECTED TO END
BY LATE EVENING AS THE COLD FRONT SWEEPS ACROSS THE REMAINDER OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING. EMERGENCY MANAGERS SHOULD
ENSURE ALL COMMUNICATION MODES FOR SEVERE WEATHER OPERATIONS ARE
READY AND VISIT THE DECISION SUPPORT PAGE FOR UPDATES THROUGHOUT
THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE CURRENT
STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES EAST OF THE
REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA IN THE
MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEM DEVELOPS IN THE
PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 10, 3:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             VIAN                    35.50N 94.97W
05/10/2008  E1.00 INCH       SEQUOYAH           OK   TRAINED SPOTTER

1150 AM     HAIL             OKAY                    35.85N 95.32W
05/10/2008  E1.00 INCH       WAGONER            OK   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

DMJ
Local storm report, May 10, 3:50 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             CECIL                   35.44N 93.94W
05/10/2008  E1.00 INCH       FRANKLIN           AR   EMERGENCY MNGR

&&

SFP
Local storm report, May 10, 4:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             OZARK                   35.49N 93.83W
05/10/2008  E0.88 INCH       FRANKLIN           AR   EMERGENCY MNGR

&&

SFP
Special weather statement, May 10, 4:52 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT SAT MAY 10 2008

OKZ070-071-073-074-102215-
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
452 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN MUSKOGEE

IN SOUTHEAST OKLAHOMA
     SOUTHERN MCINTOSH...WESTERN HASKELL AND NORTHEASTERN PITTSBURG

AT 452 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF INDIANOLA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...ENTERPRISE...EUFAULA...RAIFORD...
CROWDER...INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3539 9530 3518 9523 3506 9585 3523 9590
TIME...MOT...LOC 2152Z 254DEG 38KT 3517 9577
Special weather statement, May 10, 4:52 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT SAT MAY 10 2008

OKZ061-062-102215-
MAYES OK-ROGERS OK-
452 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL ROGERS AND NORTHERN MAYES

AT 452 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF TIAWAH...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...TIAWAH...FOYIL...
BUSHYHEAD...PRYOR...SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY
AND DISNEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3649 9543 3652 9501 3631 9502 3626 9560
      3639 9566
TIME...MOT...LOC 2152Z 254DEG 42KT 3633 9552
Local storm report, May 10, 5:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     CLAREMORE               36.31N 95.62W
05/10/2008                   ROGERS             OK   PUBLIC

            SEVERAL LARGE TREES DOWN EAST SIDE OF CLAREMORE

&&

SFP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

10.4 hours before the tornado, 158 km from the path. May 10, 2008.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 146 joules per kilogram, CIN -598, lifted condensation level 1471 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 544 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-598 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
682 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Mc Alester Regional (MLC), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 10, 2008

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 101:28 PM CDTEF0Washington, AR0.150
May 105:03 PM CDTEF2Pittsburg, OK8.2200$500,000
May 105:15 PM CDTEF0Labette, KS0.350
May 105:19 PM CDTEF0McIntosh, OK0.150
May 105:19 PM CDTEF0Labette, KS1.060
May 105:19 PM CDTEF0Cherokee, KS2.0150$10,000
May 105:20 PM CDTEF4Picher–Neosho tornado, Oklahoma and Missouri75.51,76021350$61 million
May 105:25 PM CDTEF0Pittsburg, OK0.575
May 105:25 PM CDTEF0Mayes, OK0.150
May 105:34 PM CDTEF0Latimer, OK5.5100
May 105:42 PM CDTEF2Pittsburg, OK19.05804$1.2 million
May 105:48 PM CDTEF1Ottawa, OK2.3200
May 106:05 PM CDTEF2Pushmataha, OK3.5100$75,000
May 106:08 PM CDTEF1Jasper, MO3.0440110$1.0 million
May 106:30 PM CDTEF1Pushmataha, OK1.5200
May 106:35 PM CDTEF1Pushmataha, OK0.5100
May 106:35 PM CDTEF1Benton, AR1.5100$100,000
May 106:58 PM CDTEF0Barry, MO3.8800
May 107:05 PM CDTEF0McCurtain, OK0.450
May 107:14 PM CDTEF1White, AR9.2350$25,000
May 107:42 PM CDTEF0White, AR0.08
May 107:47 PM CDTEF1Lonoke, AR2.7400
May 107:51 PM CDTEF0Franklin, AR0.150
May 107:55 PM CDTEF1Sevier, AR1.5100$250,000
May 107:57 PM CDTEF1Woodruff, AR10.2500$90,000
May 107:57 PM CDTEF3Arkansas, AR14.11,3209$75 million
May 108:26 PM CDTEF1Monroe, AR4.4700$25,000
May 109:04 PM CDTEF0Hempstead, AR1.050$5,000
May 109:32 PM CDTEF1Nevada, AR2.450
May 109:33 PM CDTEF1Quitman, MS0.330$25,000
May 1010:15 PM CDTEF1Tallahatchie, MS8.71002$185,000
May 1011:00 PM CDTEF1Lauderdale, AL1.6250$100,000
May 1011:18 PM CDTEF1Marion, AL25.5400$100,000
May 1011:59 PM CDTEF1Lauderdale, AL1.0250$5,000
May 1012:27 AM CDTEF1Walker, AL9.3400$20,000
May 1012:37 AM CDTEF2Walker, AL13.5330$155,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.